Seasonale Birth Control Side Effects

Patient

Q: Hi, I am currently on my second pack of Seasonale. During the first pack, I had breakthrough bleeding for about 5 weeks at the end, followed by a regular period. I thought that was just my body getting used to that pill, but now on my second pack, its following the same pattern, as I started breakthrough bleeding with 5 weeks left in my pack, and its been going on for over a week now. Its really light, with no cramps, but still inconvenient. Before Seasonale, I was on Yasmin, but i switch as I was getting 8 or 9 day periods with Yasmin, heavier with cramps. My family doctor always told me if I had breakthrough bleeding to continue taking the pill, however, considering that I was bleeding for over 5 weeks last time, I'm a little skeptical to continue taking it this time. Should I just continue taking the pill? or should I take a week off and start a fresh pack? or should I switch back to Yasmin? Thanks.

Doctor

A:   I understand your worry about breakthrough bleeding during your 5th week while taking Seasonale. I agree with you and your doctor that this type of bleeding could be caused by a side effect of the contraceptive, in fact it is the most likely cause.
If the bleeding is present during the first 3 cycles, it might be considered to be caused by a side effect of the pill due the changes in hormone levels. However if the bleeding persists and/or prolongs for more than a week, even if it is light, a reevaluation might need to be done to rule out other causes such as low estrogen.
It would be better for you to consult your gynecologist for a reevaluation of your medication. He would take a more detailed history of the events, physical exam, and possible blood test to evaluate your Hemoglobin levels and probably change your contraceptives. I wish you the best.

Related Q&A

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews